An update on Stalevo


#1

This week, the U.S. Food and Drug Administration (FDA) announced that there is no clear evidence linking an increased risk of cardiovascular events with the drug Stalevo.

The FDA initially issued a warning against Stalevo in 2010, after clinical trial data had hinted at the possibility of increased cardiac risk with the drug. Stalevo is a combination drug consisting of a mix of carbidopa,levodopa and entacapone. As carbidopa and levodopa had not been previously shown to increase cardiac risk, it was thought the addition of entacapone to the drug could be responsible for the cardiac effects.

However, two further studies by Novartis, the manufacturer of Stalevo, found that addition of entacapone did not lead to an increased risk of cardiovascular events. The FDA has since confirmed that the initial results were potentially due to chance and do not represent a true risk of Stalevo. Recommendations for the usage of this drug remain unchanged.


#2

That is good news for those on Stalevo.

While on the subject of that drug. My mother was put on Stalevo in 2010. Madopar one day, Stalevo the next...with disastrous results. Initially the dose was too low and had no positive affects on her. They increased it and it was like watching someone on 'speed'. Half an hour after taking it uncontrollable dyskenesia resulted (Mum had very litte tremor with her PD she froze and had rigidity) She also had very high highs and was almost manic in her movement and mood, then she'd have low lows and was very depressed and very slow in her movements.

She went back onto Madopar with increased number of doses a day and an overnight Madopar CR.

A year later a different Neuro wanted to put her on Staelvo - and after much discussion - about the positivies he felt it would bring, she had a slow transition from Madopar to Stalevo and the awful side effects did not appear and it did seem to support her.

One hospital admission they couldn't get Stalevo (pharmacy was shut!) and so decided they would give her 2 components of the drug and not worry about the third.....(I drove back at 1am to her nursing home to get her correct meds....)

A year later another neuro said that Stalevo was not the right drug for her age and stage and put her back on....Madopar.....

PD is very individual and so are reactions to drugs but as the subject was brought up I thought I would highlight my mother's experience with this drug.....